Alert archive / California / Wind Advisories in 2017

Wind Advisory 15, NWS San Francisco Bay Area, CA

March 29, 2017Monterey County, San Benito County, California

NWS San Francisco Bay Area, CA issued this wind advisory at Mar 29, 2017, 6:21 PM PDT for Monterey County, San Benito County, California. It took effect at Mar 31, 2017, 12:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2017, 6:21 PM PDT (01:21 UTC)
In effect from
Mar 31, 2017, 12:00 AM PDT
Expired
Mar 31, 2017, 12:00 PM PDT
In force
12 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA

The radar

The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS76 KMTR 300121
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
621 PM PDT Wed Mar 29 2017

...Locally windy conditions expected from Thursday afternoon 
through midday Friday...

.A cold front will sweep through northern and central California 
on Thursday morning. Little or no rainfall is expected with this
front. However, blustery conditions are forecast to develop 
behind the cold front Thursday afternoon as northwest winds 
increase. Locally strong northwest winds are expected near the 
coast from Thursday afternoon into Thursday evening. Winds will 
decrease near the coast by late Thursday evening, but increase in
the hills. Locally strong and gusty winds are then expected in 
the hills from midnight Thursday night through midday Friday. 

CAZ006-505-509-530-301300-
/O.NEW.KMTR.WI.Y.0014.170330T1900Z-170331T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Pacifica, Seaside, Monterey, and Marina
621 PM PDT Wed Mar 29 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM PDT THURSDAY...

The National Weather Service San Francisco Bay Area has issued a 
Wind Advisory, which is in effect for coastal areas from Noon to 
8 PM PDT Thursday.


* TIMING...Winds will increase by midday Thursday and remain
  strong and gusty into Thursday evening. Strongest winds are 
  expected from mid afternoon through early evening Thursday.

* WINDS...Northwest winds of 20 to 30 mph are forecast along with
  gusts up to 45 mph.

* IMPACTS...Possible downed trees and limbs, blowing debris, and 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$

CAZ507-511-517-518-301300-
/O.NEW.KMTR.WI.Y.0015.170331T0700Z-170331T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
621 PM PDT Wed Mar 29 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO NOON
PDT FRIDAY...

The National Weather Service San Francisco Bay Area has issued a 
Wind Advisory, which is in effect for elevations above 1000 feet 
from midnight Thursday night to noon PDT Friday. 

* TIMING...Northwest winds will increase Thursday afternoon and
  evening and become locally strong and gusty by late Thursday
  night. Winds will remain strong and gusty through Friday morning
  before slowly diminishing Friday afternoon.

* WINDS...Northwest winds of 20 to 30 mph with gusts as high as 50
  mph.

* IMPACTS...Downed trees and tree limbs, blowing debris, and local
  power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are 
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$
5 follow-up statements
516 
WWUS76 KMTR 300735
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1235 AM PDT Thu Mar 30 2017

...Locally windy conditions expected from this afternoon through 
midday Friday...

.A cold front will sweep through northern and central California
through this morning. Little or no rainfall is expected with this
front. However, blustery conditions are forecast to develop 
behind the cold front this afternoon as northwest winds increase.
Locally strong northwest winds are expected near the coast from 
this afternoon into this evening. Winds will decrease near the 
coast by the late evening hours, but increase in the hills. 
Locally strong and gusty winds are then expected in the hills from
the overnight hours tonight through midday Friday.

CAZ006-505-509-530-302200-
/O.CON.KMTR.WI.Y.0014.170330T1900Z-170331T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Pacifica, Seaside, Monterey, and Marina
1235 AM PDT Thu Mar 30 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING...

* TIMING...Winds will increase by midday Thursday and remain 
  strong and gusty into Thursday evening. Strongest winds are 
  expected from mid afternoon through early evening Thursday. 

* WINDS...Northwest winds of 20 to 30 mph are forecast along 
  with gusts up to 45 mph. 

* IMPACTS...Possible downed trees and limbs, blowing debris, and 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

CAZ507-511-517-518-302200-
/O.CON.KMTR.WI.Y.0015.170331T0700Z-170331T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
1235 AM PDT Thu Mar 30 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
PDT FRIDAY...

* TIMING...Northwest winds will increase Thursday afternoon and 
  evening and become locally strong and gusty by late Thursday 
  night. Winds will remain strong and gusty through Friday 
  morning before slowly diminishing Friday afternoon. 

* WINDS...Northwest winds of 20 to 30 mph with gusts as high as 
  50 mph. 

* IMPACTS...Downed trees and tree limbs, blowing debris, and 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
324 
WWUS76 KMTR 301941
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1241 PM PDT Thu Mar 30 2017

...Locally windy conditions expected from this afternoon through
midday Friday...

.Blustery conditions are forecast to develop behind a cold front 
this afternoon as northwest winds increase. Locally strong 
northwest winds are expected near the coast from this afternoon 
into this evening. Winds will decrease near the coast by the late 
evening hours, but increase in the hills. Locally strong and gusty
winds are then expected in the hills from the overnight hours 
tonight through midday Friday.

CAZ006-505-509-530-310300-
/O.CON.KMTR.WI.Y.0014.000000T0000Z-170331T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Pacifica, Seaside, Monterey, and Marina
1241 PM PDT Thu Mar 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* TIMING...Winds will increase by midday Thursday and remain 
  strong and gusty into Thursday evening. Strongest winds are 
  expected from mid afternoon through early evening Thursday. 

* WINDS...Northwest winds of 20 to 30 mph are forecast along 
  with gusts up to 45 mph. 

* IMPACTS...Possible downed trees and limbs, blowing debris, and 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

CAZ507-511-517-518-310400-
/O.CON.KMTR.WI.Y.0015.170331T0700Z-170331T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
1241 PM PDT Thu Mar 30 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
PDT FRIDAY...

* TIMING...Northwest winds will increase Thursday afternoon and 
  evening and become locally strong and gusty by late Thursday 
  night. Winds will remain strong and gusty through Friday 
  morning before slowly diminishing Friday afternoon. 

* WINDS...Northwest winds of 20 to 30 mph with gusts as high as 
  50 mph. 

* IMPACTS...Downed trees and tree limbs, blowing debris, and 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
765 
WWUS76 KMTR 310337
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
837 PM PDT Thu Mar 30 2017

...Locally windy conditions expected tonight through midday 
Friday...

.Locally strong and gusty northerly winds are forecast to develop
overnight across the mountains and hills throughout the district.
Strong winds will persist through midday Friday before gradually 
easing through the afternoon. 

CAZ507-511-517-518-311300-
/O.CON.KMTR.WI.Y.0015.170331T0700Z-170331T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
837 PM PDT Thu Mar 30 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
PDT FRIDAY...

* TIMING...Northwest winds will increase through this evening and
  become locally strong and gusty by late tonight. Winds will 
  remain strong and gusty through Friday morning before slowly 
  diminishing Friday afternoon. 

* WINDS...Northwest winds of 20 to 30 mph with gusts as high as 
  50 mph. 

* IMPACTS...Downed trees and tree limbs, blowing debris, and 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
825 
WWUS76 KMTR 311015
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
315 AM PDT Fri Mar 31 2017

...Windy conditions through midday in the hills...

.Strong and gusty northerly winds will continue in the hills 
above 1000 feet through midday before gradually easing through 
the afternoon and evening hours.

CAZ507-511-517-518-311900-
/O.CON.KMTR.WI.Y.0015.000000T0000Z-170331T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
315 AM PDT Fri Mar 31 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* TIMING...Strongest winds from now until noon today.

* WINDS...Northerly winds of 20 to 30 mph with gusts as high as 
          50 mph.

* IMPACTS...Downed trees and tree limbs, blowing debris, and local
            power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
322 
WWUS76 KMTR 311853
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1153 AM PDT Fri Mar 31 2017


CAZ507-511-517-518-312000-
/O.EXP.KMTR.WI.Y.0015.000000T0000Z-170331T1900Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
1153 AM PDT Fri Mar 31 2017

...WIND ADVISORY WILL EXPIRE AT NOON PDT TODAY...

The wind advisory will be allowed to expire at noon. Winds will
continue to subside through the rest of the afternoon. However, a
few of the higher peaks may still experience occasional gusts over
40 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Mar 29, 5:59 PM PDT, 22 minutes earlier.

Area forecast discussion, Mar 29, 5:59 PM PDT, 22 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
559 PM PDT Wed Mar 29 2017

.SYNOPSIS...Cooler and breezy conditions return to the region
on Thursday as a cold front sweeps through overnight. This system
will result in a chance of very light precipitation from late
tonight into early Thursday morning, however most locations will
not receive measurable rainfall. Breezy to gusty winds will be
possible from late Thursday into Friday. A warming trend is then
expected for the upcoming weekend as high pressure rebuilds over
the region.

&&

.DISCUSSION...as of 01:56 PM PDT Wednesday...High pressure aloft
has resulted in mainly clear skies and seasonably mild
temperatures across the region this afternoon. Meanwhile,
unsettled conditions continue to impact the Pacific Northwest and
northern California as a system approaches from the north. This
system will dive southward overnight as the main mid/upper level
trough pushes inland well to our north. This system will bring a
slight chance of light precipitation to portions of the region
beginning late tonight over the North Bay and then through the San
Francisco Bay Area and Central coast early Thursday morning. Most
of the short-rage models show this system producing only very
light rainfall amounts, generally a few hundredths of an inch or
so for locations that do experience precipitation. However, this
may result in wet roadways for the Thursday morning commute across
much of the greater San Francisco Bay Area.

In wake of this frontal passage, daytime temperatures on Thursday
will be at least 5 to 10 degrees cooler compared to today.
Conditions will likely feel even cooler as breezy northerly winds
develop region-wide. Wind speeds are forecast to increase further
Thursday night into Friday as the main upper level system drops
southward into the Desert Southwest and surface pressure gradients
tighten along the coast. With this, the strongest winds are
likely in the higher elevations across the region with wind gusts
in excess of 45 MPH likely. Thus, a wind advisory will likely be
posted overnight in the hills/mountains for the Thursday
Night/Friday time frame.

While winds are forecast to diminish some late Friday into
Saturday, cannot rule out breezy conditions in some of the higher
elevations. However, a warming trend is expected for the weekend
as high pressure rebuilds back over the region as the mid/upper
level trough exits to the east. Temperatures fall back to near
seasonal averages for early next week as northwesterly flow aloft
returns and another weather system pushes inland to our north.
With that said, dry weather conditions are likely to persist for
our region through the middle of next week.

The longer range guidance continues to show a return to wet
weather conditions by late next week. The models generally agree
that a more potent weather system will drop southward into
northern California by Thursday or Friday of next week with a
moderate moisture tap. Both the GFS and ECMWF show widespread
rainfall across the region by next Friday. However, being more
than a week out, confidence remains low at this time and changes
to the forecast are likely.

&&

.AVIATION...as of 5:59 PM PDT Wednesday...Fragments of coastal
stratus /MVFR cigs/ are developing from Sonoma county to San Mateo
county. A more solid band of low clouds is advancing southeastward
across the northern coastal waters per visible imagery. 925 mb
level warming is cresting late this afternoon and early evening
which may initially help suppress incoming coastal stratus and fog
under compressed marine inversions. However, fairly rapid and
significant cooling follows later tonight and Thursday morning,
e.g. NAM output is consistent with forecasting upwards of 10
Celsius cooling at 925 mb. Advertised surface cold front accelerates
southeastward across the Bay Area tonight and north Central Coast
early Thursday morning accompanied by pockets of light rain or
drizzle.

Vicinity of KSFO...VFR with westerly winds gusts to 25-30 knots.
Based on late afternoon visible imagery and area observations
decided to forecast onset of MVFR cig a little earlier, coordinated
with CWSU office. 00z taf indicates tempo MVFR cig as early as
05z (not in taf, but cig development may be 1-2 hours earlier than
forecast based on low clouds rapidly advancing over the coastal
waters plus there's additional stratus development on the San Mateo
coast at the moment). Drizzle or light rain forecast by 07z accompanied
by a period of IFR cig until greater cooling arrives later tonight/Monday
which should lift cigs back to MVFR. VFR returns by 17z Thursday,
expect strong and gusty W-NW winds Thursday afternoon and evening.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR with westerly winds 10-15 knots this
evening. Stratus developing to the NW will likely focus on the
Monterey Peninsula this evening, moderate to high confidence IFR
cigs developing between 04z-07z IFR then prevailing with light
drizzle or rain developing late tonight into Thursday morning.

&&

.MARINE...as of 4:49 PM PDT Wednesday...High pressure off the
California coast will keep moderate northwest winds through this
evening. Winds will briefly decrease tonight as the high weakens
but will increase again Thursday through Friday as strong low
pressure develops over the Intermountain Region. Long period
swells will continue through this evening. A larger long-period
swell is expected to arrive Sunday night and Monday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 AM
             SCA...Rough Bar Advisory for SF Bar until 6 PM
             SCA...Mry Bay until 3 AM
             SCA...SF Bay until 9 PM

&&

PUBLIC FORECAST: RGass
AVIATION: Canepa
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:21 PM PDTWind AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma26 hr
Mar 29, 8:28 PM PDTSmall Craft Advisory for Rough BarMTR19 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.